MONDAY, July 26 (HealthDay News) --Since 2008, the U.S. Food and Drug Administration has required that all epilepsy drugs bear a warning label about an increased risk of suicidal behaviors, but German doctors report that only certain medications may increase the risk of self-harm.
However, some epilepsy researchers are skeptical of the findings and say the paper raises more questions than it answers.
The study of more than 44,000 epilepsy patients in the United Kingdom revealed that those who took relatively new antiepileptic drugs with a higher risk of causing depression, such as levetiracetam (Keppra), topiramate (Topamax) and vigabatrin (Sabril), were three times more likely to harm themselves or attempt suicide than those who weren't taking any epilepsy medications.
The researchers found that patients who took conventional epilepsy medications, such as divalproex (Depakote, Depakote ER, Depakene) or phenytoin (Dilantin), or newer drugs with a low risk of depression, such as gabapentin (Neurontin) or lamotrigine (Lamictal), faced no increased risk of self-harm of suicidal behavior.
"These potential adverse effects should be considered in the selection of antiepileptics and during monitoring of the effects of these medications in epilepsy patients," said study author Dr. Frank Andersohn, of the Medical Center in Berlin. "Patients with epilepsy who are currently taking an antiepileptic drug that might increase the risk of depression and/or suicidal behavior should, however, not abruptly stop or change their medication but should discuss this issue with their physician."
Andersohn and his colleagues examined data on 44,300 patients in the United Kingdom General Practice Research Database who had epilepsy and had at least one prescription for an epilepsy drug from 1989 through 2005. Participants were followed for an average of five-and-a-half years. During that time, 453 patients had harmed themselves or attempted suicide, and 78 people died at the time or within four weeks of the initial attempt. The 453 patients were compared with 8,962 others who had not harmed themselves or attempted suicide. Six of the 453 people, or 1.3 percent, who harmed themselves or attempted suicide were taking the newer drugs with the higher risk of depression, compared with 45 of the 8,962 people, or 0.5 percent, of those who didn't harm themselves.
The findings were published in the July 27 issue of Neurology.
An accompanying editorial notes several weaknesses of the study. For one thing, the results were based on a very small number of cases. Also, those taking the newer drugs with the higher risk of depression may have been more likely to have chronic and severe epilepsy, and these patients are known to have a higher risk of suicide, noted the editorial authors.
The FDA added the suicide warning to epilepsy drugs after an agency review of 199 studies found that patients taking the drugs had about twice the risk of suicidal behavior compared with patients taking a placebo. The absolute risk amounted to about one added case of suicidal thoughts or behaviors for every 500 patients taking the antiepileptic drugs vs. placebo.
Dr. Josemir Sander, co-author of the editorial, said he doubted these new findings would prompt doctors to reconsider what drugs they prescribe. "I think that most physicians will use good sense and see that there are far too many problems with [the study] and not make knee-jerk reactions," said Sander, of the University College London's Institute of Neurology.
One expert agreed that the findings are far from conclusive. "Although some antiepileptic drugs may pose a risk to increasing suicidal behavior, this study does not prove that," said Dr. Orrin Devinsky, director of the New York University Comprehensive Epilepsy Center. "However, it strongly speaks to the need for more information."
Devinsky added that it's important to consider the real risks of epilepsy vs. a possible small increased risk of suicide. "Epilepsy can be a progressive and deadly disorder, especially for those with chronic and severe seizures. The dangers of epilepsy far exceed the dangers of the possible small increase in suicidal behavior risk from some medications."
To learn about epilepsy, visit the Epilepsy Foundation.
SOURCES: Frank Andersohn, M.D., Institute for Social Medicine, Epidemiology and Health Economics, Charite University Medical Center, Berlin, Germany; Josemir Sander, M.D., Ph.D., professor, University College London Institute of Neurology, and National Hospital for Neurology and Neurosurgery, London, England, and the Epilepsy Institute of the Netherlands Foundation, the Netherlands; Orrin Devinsky, M.D., director, Epilepsy Center, New York University Langone Medical Center, and professor, neurology, neurosurgery and psychiatry, New York University School of Medicine; July 27, 2010, Neurology
All rights reserved